Alert archive / Wisconsin / Special Weather Statements in 2024
Special Weather Statement, NWS Green Bay, WI
NWS Green Bay, WI issued this special weather statement at Sep 19, 2024, 7:48 PM CDT for Marathon County, Portage County, Wisconsin. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2024, 7:48 PM CDT (00:48 UTC)
- Expired
- Sep 19, 2024, 8:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Green Bay, WI
- Hail
- 0.00 in
- Wind
- 30
Counties Marathon County, WI, Portage County, WI
The radar
The Green Bay radar (KGRB), 115 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 7:58 PM CDT | HAIL 0.25 | 3 Nnw Stevens Point, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
541
WWUS83 KGRB 200048
SPSGRB
Special Weather Statement
National Weather Service Green Bay WI
748 PM CDT Thu Sep 19 2024
WIZ030-031-035-036-200145-
Shawano WI-Marathon WI-Portage WI-Wood WI-
748 PM CDT Thu Sep 19 2024
...LINE OF STRONG THUNDERSTORMS WILL IMPACT PORTAGE...MARATHON...
WEST CENTRAL SHAWANO AND EASTERN WOOD COUNTIES UNTIL 845 PM CDT...
At 748 PM CDT, Doppler radar was tracking line of strong
thunderstorms along a line from near Rib Mountain to 8 miles
northwest of Plainfield, or along a line from near Wausau to 12
miles southeast of Wisconsin Rapids, moving northeast at 25 mph.
HAZARD...Wind gusts up to 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wausau, Stevens Point, Wisconsin Rapids, Weston, Rib Mountain,
Mosinee, Whiting, Bevent, Amherst, Lake Wazeecha, Plover,
Rothschild, Stockton, Nekoosa, Schofield, Knowlton, Port Edwards,
Ringle, Marathon City and Edgar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4504 9007 4511 8923 4478 8921 4468 8921
4468 8922 4442 8922 4425 8923 4425 9000
4460 8996
TIME...MOT...LOC 0048Z 238DEG 19KT 4497 8972 4460 8964 4429 8962
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
KurimskiWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Sep 19, 6:16 PM CDT, 1 hour 32 minutes earlier. Its key messages:
- There is a marginal risk of severe storms in north-central and central Wisconsin this evening. Damaging winds are the main threat, with small hail and locally heavy rain also possible.
- A pattern shift is expected this weekend, with highs dropping closer to normal Sunday through the middle of next week. Confidence is low on the timing/location and rainfall amounts Sunday into early next week.
Area forecast discussion, Sep 19, 6:16 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 616 PM CDT Thu Sep 19 2024 Updated aviation portion for 00Z TAF issuance .KEY MESSAGES... - There is a marginal risk of severe storms in north-central and central Wisconsin this evening. Damaging winds are the main threat, with small hail and locally heavy rain also possible. - A pattern shift is expected this weekend, with highs dropping closer to normal Sunday through the middle of next week. Confidence is low on the timing/location and rainfall amounts Sunday into early next week. && .DISCUSSION... Issued at 249 PM CDT Thu Sep 19 2024 Short Term...Tonight and Friday Forecast concerns include precipitation trends and severe thunderstorm potential tonight, and possible fog late tonight into early Friday. Scattered showers and thunderstorms continue to percolate over north central WI, on the leading edge of the moisture and instability gradient. This activity has been slow to advance eastward due to lingering dry air in the mid-levels. The main show was firing up along the MN/IA state line, where strong convection was developing along the cold front, in an area of strong instability (CAPE around 2000 j/kg) and deep layer shear (40 kts). In general, the CAMs have been showing a slightly later arrival time for this main band of covection; around 00z-01z in our far western counties. This narrows the window of opportunity for severe weather over NC/C WI, as MUCAPE around 1000 j/kg quickly wanes after sunset. CAMs do suggest that convection will organize into a bowing line, and there should be enough instability and DCAPE (currently 1000-1200 j/kg just upstream of the CWA) to support a short period of strong to marginally severe wind gusts in our far western counties between 7 pm and 10 pm. Much of the forecast area should receive a quarter to half inch of rain, with locally higher amounts up to an inch possible in NC/C WI. The convection is expected to weaken as it shifts east during the late evening and overnight hours. A few models suggest a weaker secondary area of convection developing overnight as the cold front front arrives, but confidence is low, so did not go any higher than chance pops with this feature. If this occurs, any lingering precipitation chances should end as the cold front shifts east Friday morning. Dry conditions are anticipated in the late morning and afternoon, along with at least partial clearing. Lows tonight should be in the lower to middle 60s. Highs on Friday should reach the middle 70s to lower 80s. Fog may develop across the northwest half of the forecast area late tonight into early Friday morning, but there should be enough wind to prevent dense fog from occurring. Long Term...Friday Night Through Thursday Focus of the long-term forecast mainly revolves around shower and storm chances later Saturday afternoon through Sunday as a cold front sweeps across the state. There is more uncertainty with the forecast early next week as ensembles struggle to resolve a pattern featuring several short-waves. Friday night through Sunday...Anticipate the week ending on a dry note as a weak ridge moves over the region late Friday into Saturday. The well above normal temperature trend will continue into Saturday with LREF probs for highs greater than 80 degrees in the 50- 70% range across much of the area. Ensembles show an upper-level trough riding along the US/Canada border arriving to the western Great Lakes late Saturday. WAA ahead of this trough may drive scatter rain showers late Saturday afternoon and evening, with higher chances for precipitation (40- 60%) arriving along an attendant cold front late Saturday evening into Sunday. Given the expected overnight frontal passage the severe weather threat is low, however, forecast soundings do show a rather dynamic wind field, 0-6km wind shear around 35-40 kts, MUCAPE values around 1000 J/kg, and PWATs between 1-1.4". With this environment storms may be able to produce briefly gusty winds, small hail, locally heavy rain, and frequent lightning. Sunday's rainfall totals are currently expected to range from around 0.25-0.75" with only a 20-30% at most locations to see greater than 1". However, a few ensemble members do point to about a 10% chance for greater than 1.5" at locations that see the heaviest rain. Even the lower end of these expected totals will be welcome as parts northeast WI were placed in a D-1, moderate drought, recently due to lack of rainfall over the past month. Monday through the end of the extended...The feature to watch for the early part of next week is a low pressure system that is expected to eject out of the 4-corners region sometime Sunday and arrive in the Upper-Midwest Monday. The majority of LREF ensemble members have the thunderstorms and precipitation associated with this low staying south of the region, however, the more aggressive members show about a 10% for greater than an inch of rain in central WI Monday. The range in the potential rainfall is likely a function of how far north the low allows a plume of Gulf moisture to make it. The generally unsettled pattern will likely persist through Tuesday and into Wednesday as another pair of disturbances are forecast to cross the western Great Lakes. Temperatures are forecast to become more seasonal during this period with highs ranging from the middle 60s to low 70s each day, and a less than 10% chance for highs above 75 degrees anywhere in the CWA. && .AVIATION...for 00Z TAF Issuance Issued at 616 PM CDT Thu Sep 19 2024 Two upper level disturbances will move across the state tonight and produce broken lines of showers and thunderstorms. A few storms could produce surface wind gusts to 40 knots and some hail. Ceilings and visibilities will drop to IFR late tonight west of a IMT to STE line. Scattered showers are possible across far eastern Wisconsin Friday morning ahead of a weak cold front. MVFR ceilings are expected Friday morning, and mostly VFR in the afternoon. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION.....Kieckbusch/GK AVIATION.......RDM
Hazardous weather outlook, Sep 19, 2:52 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 252 PM CDT Thu Sep 19 2024 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 252 PM CDT Thu Sep 19 2024 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a chance of thunderstorms across the region at times from late this afternoon into Friday morning. A few strong or marginally severe storms will be possible over central and north- central Wisconsin this evening. Damaging winds will be the main threat. .DAYS TWO THROUGH SEVEN...Friday through Thursday There is a chance of thunderstorms at times from Saturday night into Sunday and again Monday into the middle of next week. The risk of severe weather appears to be low at this time. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report peak wind gusts to the National Weather Service in Green Bay tonight. LMZ521-522-541>543-202000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 252 PM CDT Thu Sep 19 2024 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance of thunderstorms after midnight. Any storms that develop will pose a threat to mariners. .DAYS TWO THROUGH SEVEN...Friday through Thursday The chance of thunderstorms continues Friday morning, and then at times from Saturday night into the middle of next week. Kieckbusch/GK
In the hours before
Special weather statement, Sep 19, 3:19 PM CDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Green Bay WI
319 PM CDT Thu Sep 19 2024
WIZ010-018-192100-
Oneida WI-Lincoln WI-
319 PM CDT Thu Sep 19 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LINCOLN AND WESTERN
ONEIDA COUNTIES THROUGH 400 PM CDT...
At 318 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Tripoli, or 28 miles southeast of Park Falls,
moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Woodboro, Squirrel Lake, Willow Lake, Tripoli, Willow Reservoir,
Minocqua, Bradley, Woodruff, Hazelhurst, and Heafford Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4590 9004 4590 8967 4557 8949 4542 9004
TIME...MOT...LOC 2018Z 241DEG 35KT 4560 9010
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GKSpecial weather statement, Sep 19, 3:56 PM CDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Green Bay WI
356 PM CDT Thu Sep 19 2024
WIZ005-010-018-192145-
Vilas WI-Oneida WI-Lincoln WI-
356 PM CDT Thu Sep 19 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL LINCOLN...SOUTH
CENTRAL VILAS AND ONEIDA COUNTIES THROUGH 445 PM CDT...
At 356 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles northwest of Woodboro, or 12 miles west of
Rhinelander, moving northeast at 35 mph.
HAZARD...Wind gusts up to 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rhinelander, Newbold, Woodboro, Crystal Lake Scout Reservation,
Rainbow Flowage, Willow Reservoir, Minocqua, Arbor Vitae, Bradley,
and Three Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4602 8948 4574 8905 4571 8905 4551 8966
4556 9001 4567 9004
TIME...MOT...LOC 2056Z 233DEG 32KT 4565 8968
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GKSpecial weather statement, Sep 19, 4:43 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Green Bay WI
443 PM CDT Thu Sep 19 2024
WIZ005-010-011-192230-
Vilas WI-Oneida WI-Forest WI-
443 PM CDT Thu Sep 19 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN FOREST...SOUTHEASTERN
VILAS AND NORTHEASTERN ONEIDA COUNTIES THROUGH 530 PM CDT...
At 443 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Newbold, or 8 miles northwest of Rhinelander,
moving northeast at 40 mph.
HAZARD...Wind gusts up to 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eagle River, Newbold, Crystal Lake Scout Reservation, Rainbow
Flowage, Sugar Camp, Conover, Lake Tomahawk, Mc Naughton, Luna-White
Deer Campground, and Franklin Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4557 8963 4573 8973 4612 8924 4591 8891
TIME...MOT...LOC 2143Z 228DEG 33KT 4574 8952
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GKSpecial weather statement, Sep 19, 7:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
748 PM CDT Thu Sep 19 2024
WIZ030-031-035-036-200145-
Shawano WI-Marathon WI-Portage WI-Wood WI-
748 PM CDT Thu Sep 19 2024
...LINE OF STRONG THUNDERSTORMS WILL IMPACT PORTAGE...MARATHON...
WEST CENTRAL SHAWANO AND EASTERN WOOD COUNTIES UNTIL 845 PM CDT...
At 748 PM CDT, Doppler radar was tracking line of strong
thunderstorms along a line from near Rib Mountain to 8 miles
northwest of Plainfield, or along a line from near Wausau to 12
miles southeast of Wisconsin Rapids, moving northeast at 25 mph.
HAZARD...Wind gusts up to 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wausau, Stevens Point, Wisconsin Rapids, Weston, Rib Mountain,
Mosinee, Whiting, Bevent, Amherst, Lake Wazeecha, Plover,
Rothschild, Stockton, Nekoosa, Schofield, Knowlton, Port Edwards,
Ringle, Marathon City and Edgar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4504 9007 4511 8923 4478 8921 4468 8921
4468 8922 4442 8922 4425 8923 4425 9000
4460 8996
TIME...MOT...LOC 0048Z 238DEG 19KT 4497 8972 4460 8964 4429 8962
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KurimskiThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 8:38 PM CDT | Special Weather Statement | GRB | Waupaca, Waushara | 52 min |
| Sep 19, 9:39 PM CDT | Special Weather Statement | GRB | Waupaca, Waushara | 36 min |
Nearby
Special Weather Statements in Wisconsin, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.